New York, 2022

Damaging Winds in New York, July 20, 2022

July 20, 2022 · NWS BUF · 4 events in 3 counties and zones

Several waves of thunderstorms developed over southern Ontario ahead of an approaching weak cold front. While the initial waves of convection fizzled out as they approached the Niagara Peninsula, the final wave held together and crossed into the Niagara Frontier interacting with increasing shear and instability resulting in several reports of thunderstorm wind damage into the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Several waves of thunderstorms developed over southern Ontario ahead of an approaching weak cold front. While the initial waves of convection fizzled out as they approached the Niagara Peninsula, the final wave held together and crossed into the Niagara Frontier interacting with increasing shear and instability resulting in several reports of thunderstorm wind damage into the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 20, 7:51 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 20, 7:51 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
851 PM EDT Wed Jul 20 2022

.SYNOPSIS...
A weak cold front will cross our region tonight...and while it could
still generate some showers and thunderstorms...the new airmass will
only offer minimal relief from our mid summer heat. A few showers
and spotty thunderstorms will again be possible on Thursday...as a
weak trough will cross the region. Drier weather will then return
Friday and Saturday...although a few spotty showers and storms
cannot be ruled out each day.

&&

.NEAR TERM /THROUGH THURSDAY/...
A weak cold front will cross our region tonight...supporting showers
and scattered thunderstorms in the process. A broken line of strong
convection was found ahead of the front over southern Ontario at
01z. This area of convection is associated with a plume of notably
higher theta e values...which can partially be inferred by the Tds
in the upper 60s to lower 70s in that area. As one would expect...
MLCAPE values are higher in this area as well with 01z values as
high as 1500 j/kg. This particular plume is expected to drift across
the far western counties between 0-2 and 05z...and could support
some marginally strong storms. The convection should weaken with
time as it pushes east of the Genesee valley overnight.

Otherwise...it will be a sultry night with mins across the lower
elevations remaining in the 70s.

Thursday...a few showers may still be ongoing in the morning east of
Lake Ontario with the pre-frontal trough. The weak surface based
cold front (more of a dewpoint boundary by this time) will cross the
eastern Great Lakes during the day, producing a few more showers and
widely scattered thunderstorms. The best juxtaposition of large
scale support and low level convergence will be found east of Lake
Ontario, where the best coverage of showers and thunder potential
will be found. A few storms may briefly become strong east of Lake
Ontario, but the better severe weather risk will be in eastern NY
and western New England.

Across Western NY, most of the showers and isolated thunder will
focus along and inland of lake breeze boundaries Thursday. Expect a
few showers to develop from the western Southern Tier into the
western Finger Lakes from late morning through the afternoon south
and east of the stabilizing flow off Lake Erie. A convergence zone
will likely develop due to lake modified boundary layer flow from
the Niagara Peninsula east across the Niagara Frontier and down the
Route 104 corridor through Rochester to Oswego County, supporting a
few scattered showers or an isolated thunderstorm from late morning
through late afternoon.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Cold front presses into eastern NY/western New England Thursday
night. Aside from a leftover shower well east of Lake Ontario,
surface high pressure nosing in from the southwest will provide a
mainly dry night with slightly cooler temps as lows drop back into
the 60s areawide.

Mainly dry and warm conditions are expected Friday, however there
are indications that a weak shortwave may move across southern
NY/northern PA bringing the chance for a few showers and
thunderstorms, mainly across the western Southern Tier and Finger
Lakes region. Fairly strong shear profiles combined with favorable
timing coinciding with peak heating will yield  the chance for an
isolated strong storm or two across the interior Southern Tier
Friday afternoon/early evening. Highs will be in the low to mid 80s,
some upper 70s across the hilltops.

Surface high pressure quickly noses back north from the Ohio Valley
bringing dry weather back in across western and northcentral NY for
Friday night, with mainly dry weather expected to last into Saturday
as well, although there could be an isolated shower/rumble of
thunder or two along and inland of any lake breeze circulations
during the afternoon/early evening. Center of high pressure slides
into the Mid Atlantic region Saturday which will initiate a low
level southwesterly return flow that will pump another surge of very
warm air back in across our area as 850mb temps make another run at
20C or so. Very warm to hot by Saturday afternoon with highs mainly
in the upper 80s to low 90s, some mid 80s across the hilltops.

Strong cold front will move from the upper Great Lakes to the
central Great Lakes Saturday night, which will bring at least
increasing chances for some scattered showers/isolated storms across
our area, especially toward early Sunday morning out ahead of the
southeastward advancing boundary.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A pre-frontal trough ahead of a strong cold front will likely move
through on Sunday, followed by the cold frontal passage Sunday
evening. Improving model agreement on timing, with showers likely
and possibly some thunderstorms Sunday and through Sunday evening.
It will still be hot and fairly humid Sunday with highs mainly in
the 80s.

The cold front will lose its momentum some as it gradually pushes
south of the area on Monday. There may be some lingering showers
across the Southern Tier, but the vast majority of the day will be
rain-free and notably cooler and less humid. A mid level ridge and
surface high pressure will build across the area and maintain the
dry pattern through Tuesday night. Daytime highs will range from the
mid 70s to lower 80s Monday and Tuesday.

The surface high will exit to the east across New England on Wednesday
with a chance convection associated with an approaching
shortwave will spark some showers and possibly a thunderstorm
during the day.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
While a cold front crossing the region will support scattered
showers and possible thunderstorms tonight...generally VFR weather
should remain in place.

Thursday...a few showers and widely scattered thunderstorms will
continue as another weak trough crosses the eastern Great Lakes. The
best coverage will be found east of Lake Ontario. Across Western NY
expect more spotty coverage of showers and a small chance of a
thunderstorm, mainly along and inland of the lake breeze boundaries.
Abundant low level moisture may produce a few areas of MVFR CIGS
from morning through early afternoon.

Outlook...

Friday and Saturday...Mainly VFR with a small chance of a few
spotty showers and thunderstorms.
Sunday...Areas of MVFR with showers and thunderstorms likely.
Monday...Mainly VFR.

&&

.MARINE...
A pre-frontal trough will cross the eastern Great Lakes tonight,
with a line of showers and thunderstorms possibly producing locally
strong winds and higher waves on Lake Erie and the west end of Lake
Ontario this evening through the early overnight. There may be
several hours of moderate southwest winds on Lake Erie tonight
behind the convective line. This has prompted a small craft advisory
that will run through the day Thursday for Lake Erie.

Another weak front will cross the eastern Great Lakes Thursday. This
will produce moderate west-southwest winds on Lake Ontario with a
period of Small Craft Advisory conditions on the eastern portion of
Lake Ontario. Winds and waves will diminish Thursday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for LEZ040-041.

&&

SYNOPSIS...Hitchcock/RSH
NEAR TERM...Hitchcock/RSH
SHORT TERM...JM
LONG TERM...Apffel
AVIATION...Hitchcock/RSH
MARINE...Hitchcock
Hazardous weather outlook, Jul 20, 9:24 AM EST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1024 AM EDT Wed Jul 20 2022

NYZ001-010-211430-
Niagara-Northern Erie-
1024 AM EDT Wed Jul 20 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a marginal risk for severe thunderstorms this evening and
early tonight. Isolated damaging winds and large hail will be the
main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-211430-
Chautauqua-
1024 AM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms this evening and
early tonight. Isolated damaging winds and large hail will be the
main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-021-211430-
Wyoming-Allegany-
1024 AM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>006-011-013-014-211430-
Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Genesee-Livingston-
Ontario-
1024 AM EDT Wed Jul 20 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-211430-
Jefferson-Lewis-
1024 AM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a marginal risk of severe thunderstorms on Thursday.
Isolated damaging winds and large hail are the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ020-085-211430-
Cattaraugus-Southern Erie-
1024 AM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this evening and
early tonight. Isolated damaging winds and large hail will be the
main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-211430-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
1024 AM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms this evening and
early tonight. Strong winds and large hail will be the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-211430-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1024 AM EDT Wed Jul 20 2022

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Jul 20, 9:08 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1008 PM EDT Wed Jul 20 2022

NYZ001-010-210315-
Niagara NY-Northern Erie NY-
1008 PM EDT Wed Jul 20 2022

...Strong thunderstorms will impact portions of northern Erie and
Niagara Counties through 1115 PM EDT...

At 1007 PM EDT, Doppler radar was tracking strong thunderstorms
along a line extending from 15 miles west of Fort Niagara State Park
to 20 miles west of Niagara Falls. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, Niagara Falls, North Tonawanda, Clarence, Lockport, Kenmore,
Tonawanda, Amherst, Williamsville, Grand Island, Newfane, Pendleton,
Akron, Lewiston, Youngstown, Middleport, Fort Niagara State Park,
Sanborn, Wilson and Barker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4341 7846 4299 7848 4294 7892 4298 7901
      4300 7902 4302 7902 4306 7900 4307 7901
      4308 7908 4311 7906 4312 7907 4315 7904
      4317 7905 4325 7906 4330 7909
TIME...MOT...LOC 0207Z 259DEG 44KT 4326 7939 4299 7949

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RSH

The radar

The Buffalo radar (KBUF), 42 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Niagara

When
July 20, 10:00 PM EST
Where
Niagara County, 2.13 mi WNW of Olcott Palmer Arpt
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.330, -78.770

A tree was downed and blocking the road.

Thunderstorm Wind, Niagara

When
July 20, 10:12 PM EST
Where
Niagara County, 0.5 mi E of Newfane
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.280, -78.710

A tree was downed.

Thunderstorm Wind, Erie

When
July 20, 10:34 PM EST
Where
Erie County, 1.23 mi NE of Elma
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
42.860, -78.610

A tree was downed into power lines and was blocking the road.

Thunderstorm Wind, Orleans

When
July 20, 10:39 PM EST
Where
Orleans County, 0.85 mi NW of Riches Corners
Measured
51 kt (59 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
43.240, -78.160

A tree was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046195, 1046196, 1046197, 1046198.